1 Citation (Scopus)

Abstract

We report an obstetric patient who developed unusual neurological complications after an epidural injection of a local anesthetic and a narcotic in a seemingly fault-less manner. Ten minutes after receiving a loading dose, the patient developed aphonia, quadriplegia, and facial palsy while retaining normal consciousness and stable hemodynamics. The episode spontaneously resolved 40 minutes later. We wish to draw attention to anesthesiologists of the possibility that even in the presence of a negative aspiration test or without noticeable dural puncture, the injected drugs may enter the intrathecal or subdural space instead of pooling entirely in the epidural compartment. Once an unexpected high block and unusual symptoms or signs are noted, a prompt differential diagnosis must be made and treatment initiated as soon as possible.

Original languageEnglish
Pages (from-to)142-145
Number of pages4
JournalActa Anaesthesiologica Taiwanica
Volume46
Issue number3
DOIs
Publication statusPublished - Sep 2008

Fingerprint

Aphonia
Quadriplegia
Epidural Analgesia
Subdural Space
Epidural Injections
Facial Paralysis
Narcotics
Local Anesthetics
Consciousness
Punctures
Obstetrics
Signs and Symptoms
Differential Diagnosis
Hemodynamics
Pharmaceutical Preparations
Therapeutics

Keywords

  • Analgesia, obstetrical
  • Aphonia
  • Facial paralysis
  • Labor, obstetric
  • Quadriplegia
  • Subdural space

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Aphonia and quadriplegia-A rare complication following epidural labor analgesia. / Liu, Feng Lin; Cherng, Yih-Giun; Chang, Huai-Chia.

In: Acta Anaesthesiologica Taiwanica, Vol. 46, No. 3, 09.2008, p. 142-145.

Research output: Contribution to journalArticle

@article{56e1ac50220b477aa5806c9c50e59563,
title = "Aphonia and quadriplegia-A rare complication following epidural labor analgesia",
abstract = "We report an obstetric patient who developed unusual neurological complications after an epidural injection of a local anesthetic and a narcotic in a seemingly fault-less manner. Ten minutes after receiving a loading dose, the patient developed aphonia, quadriplegia, and facial palsy while retaining normal consciousness and stable hemodynamics. The episode spontaneously resolved 40 minutes later. We wish to draw attention to anesthesiologists of the possibility that even in the presence of a negative aspiration test or without noticeable dural puncture, the injected drugs may enter the intrathecal or subdural space instead of pooling entirely in the epidural compartment. Once an unexpected high block and unusual symptoms or signs are noted, a prompt differential diagnosis must be made and treatment initiated as soon as possible.",
keywords = "Analgesia, obstetrical, Aphonia, Facial paralysis, Labor, obstetric, Quadriplegia, Subdural space",
author = "Liu, {Feng Lin} and Yih-Giun Cherng and Huai-Chia Chang",
year = "2008",
month = "9",
doi = "10.1016/S1875-4597(08)60010-7",
language = "English",
volume = "46",
pages = "142--145",
journal = "Asian Journal of Anesthesiology",
issn = "2468-824X",
publisher = "Elsevier Taiwan LLC",
number = "3",

}

TY - JOUR

T1 - Aphonia and quadriplegia-A rare complication following epidural labor analgesia

AU - Liu, Feng Lin

AU - Cherng, Yih-Giun

AU - Chang, Huai-Chia

PY - 2008/9

Y1 - 2008/9

N2 - We report an obstetric patient who developed unusual neurological complications after an epidural injection of a local anesthetic and a narcotic in a seemingly fault-less manner. Ten minutes after receiving a loading dose, the patient developed aphonia, quadriplegia, and facial palsy while retaining normal consciousness and stable hemodynamics. The episode spontaneously resolved 40 minutes later. We wish to draw attention to anesthesiologists of the possibility that even in the presence of a negative aspiration test or without noticeable dural puncture, the injected drugs may enter the intrathecal or subdural space instead of pooling entirely in the epidural compartment. Once an unexpected high block and unusual symptoms or signs are noted, a prompt differential diagnosis must be made and treatment initiated as soon as possible.

AB - We report an obstetric patient who developed unusual neurological complications after an epidural injection of a local anesthetic and a narcotic in a seemingly fault-less manner. Ten minutes after receiving a loading dose, the patient developed aphonia, quadriplegia, and facial palsy while retaining normal consciousness and stable hemodynamics. The episode spontaneously resolved 40 minutes later. We wish to draw attention to anesthesiologists of the possibility that even in the presence of a negative aspiration test or without noticeable dural puncture, the injected drugs may enter the intrathecal or subdural space instead of pooling entirely in the epidural compartment. Once an unexpected high block and unusual symptoms or signs are noted, a prompt differential diagnosis must be made and treatment initiated as soon as possible.

KW - Analgesia, obstetrical

KW - Aphonia

KW - Facial paralysis

KW - Labor, obstetric

KW - Quadriplegia

KW - Subdural space

UR - http://www.scopus.com/inward/record.url?scp=54449090365&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=54449090365&partnerID=8YFLogxK

U2 - 10.1016/S1875-4597(08)60010-7

DO - 10.1016/S1875-4597(08)60010-7

M3 - Article

VL - 46

SP - 142

EP - 145

JO - Asian Journal of Anesthesiology

JF - Asian Journal of Anesthesiology

SN - 2468-824X

IS - 3

ER -